Michigan, 2002

Hail and Damaging Wind in Michigan, May 30 to 31, 2002

May 30 to 31, 2002 · NWS APX · 13 events in 6 counties and zones

A moist and unstable airmass was located across northern Michigan on May 30th and early on the 31st. A cold front and strong upper air disturbance produced scattered thunderstorms across the region, producing several reports of severe hail and a report of a severe wind gust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A moist and unstable airmass was located across northern Michigan on May 30th and early on the 31st. A cold front and strong upper air disturbance produced scattered thunderstorms across the region, producing several reports of severe hail and a report of a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at May 30, 10:40 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, May 30, 10:40 AM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1140 AM EDT THU MAY 30 2002

LATEST SURFACE ANALYSIS INDICATING STATIONARY FRONTAL BOUNDARY JUST
NORTH OF LAKE SUPERIOR. AREA OF LOW SURFACE PRESSURE CENTERED OVER
LAKE WINNIPEG WITH SURFACE TROUGH NOW MOVING THROUGH MINNESOTA.
LITTLE IN THE WAY OF LOW LEVEL BOUNDARIES ANALYZED WITHIN THE
STATE...BUT PERHAPS A WEAK TROUGH EXTENDING FROM WISCONSIN INTO
SOUTHWEST LOWER MICHIGAN. SURFACE DEWPOINTS NOW INTO THE LOWER 60S
IN NORTHERN LOWER MICHIGAN AND MID TO UPPER 50S IN EASTERN UPPER
MICHIGAN.

12Z UPPER AIR CHARTS AND WATER VAPOR IMAGERY REVEALING MAIN
SHORTWAVE CENTER AND MOVING INTO WESTERN LAKE SUPERIOR WITH SHEAR
AXIS EXTENDING SOUTH THROUGH WISCONSIN. WEAKER VORTICITY CENTER
PERHAPS PRESENT MOVING INTO SOUTHERN LAKE MICHIGAN. 850/700/500 MB
TROUGH AXES NEARLY COINCIDENT THROUGH WESTERN WISCONSIN AND (ALONG
WITH MID LEVEL SHORTWAVE) THE MAIN DRIVING FORCE FOR LINE OF
THUNDERSTORMS MOVING INTO CENTRAL UPPER MICHIGAN.

FORECAST CONCERNS FOR THE AFTERNOON AND EVENING ARE WITH
THUNDERSTORMS AND POTENTIAL FOR SEVERE WEATHER.

LOW AND MID LEVEL TROUGH AXIS WILL SLIDE INTO NORTHERN LOWER AND
EASTERN UPPER MICHIGAN BY MID TO LATE AFTERNOON...WHILE STRONGEST
FORCING MOVES THROUGH THE NORTH WITH THE MAIN VORTICITY CENTER. NO
REAL LOW LEVEL BOUNDARIES TO INITIATE CONVECTION ALONE...SO WILL
HAVE TO WAIT UNTIL DYNAMIC FORCING THIS AFTERNOON TO INITIATE
CONVECTION. WILL CONTINUE LIKELY TO CATEGORICAL SHOWER AND
THUNDERSTORM WORDING FOR THE AFTERNOON.

AS FAR AS CONVECTIVE PARAMETERS ARE CONCERNED. MODIFIED 12Z APX
SOUNDING FOR 77/61 YIELDING CAPES AROUND 2000 J/KG AND LI/S AROUND
-5C. HOWEVER...WIND FIELDS REMAIN VERY WEAK THROUGH THE AFTERNOON
WITH WINDS 25 KNOTS OR LESS THROUGH 500 MB. THUS...VERY LITTLE SHEAR
TO AID SUSTAINED UPDRAFTS OR AVAILABLE TO MIX DOWN. FREEZING LEVELS
AND WET BULB ZEROS ALSO RUNNING HIGH (>10500 FEET) THUS HAIL THREAT
ALSO MINIMAL FOR THIS AFTERNOON.

THINGS CHANGE THIS EVENING HOWEVER. LOW AND MID LEVEL WIND FIELDS
INCREASE EARLY THIS EVENING WITH BULK SHEAR VALUES INCREASING TO
NEAR 40 KNOTS AS SURFACE TROUGH PUSHES THROUGH THE REGION. LOW
LEVELS WILL REMAIN QUITE MOIST SO ALTHOUGH TROUGH COMES THROUGH
OUTSIDE OF PEAK HEATING...LOW LEVEL INSTABILITY WILL REMAIN QUITE
HIGH. SO...BEST TIME FOR SEVERE WEATHER THREAT APPEARS TO BE THIS
EVENING/EARLY OVERNIGHT BETWEEN 02Z AND 08Z AND FOR LOCATIONS
PRIMARILY IN EASTERN UPPER MICHIGAN AND FAR NORTHERN LOWER
MICHIGAN...WITH PRIMARY THREAT DAMAGING WIND GUSTS. WILL UPDATE
HAZARDOUS WEATHER OUTLOOK ACCORDINGLY.

OTHERWISE...WILL TAKE A LOOK AT 11 AM OBS AND TWEAK TEMPS/WINDS
ACCORDINGLY.

.APX...NONE.

ADAM

In the hours before

Special weather statement, May 30, 10:45 AM EST, 2 hours 39 minutes before
MIZ008-015>036-041-042-302000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1145 AM EDT THU MAY 30 2002

...SEVERE WEATHER POSSIBLE TONIGHT...

* THREAT AREA...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
  MICHIGAN PRIMARILY NORTH OF M-72.

* DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

* HAZARDOUS WEATHER THREAT...THUNDERSTORM WINDS OF 60 MPH AND/OR
  HAIL UP TO ONE INCH IN DIAMETER.

* TIME OF HAZARDOUS WEATHER THREAT...FROM 9 PM THROUGH 3 AM.

* FOR INFORMATION REGARDING ONGOING...POSSIBLY HAZARDOUS...WEATHER
  CONDITIONS PLEASE REFER TO WWW.CRH.NOAA.GOV/APX/ (ALL LOWER CASE).

IF LATER INFORMATION FURTHER SUPPORTS THIS HAZARDOUS WEATHER
THREAT...APPROPRIATE WATCHES AND/OR WARNINGS WILL BE ISSUED. STAY
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.

ADAM

The radar

The NCL Michigan radar (KAPX), 77 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Ogemaw

When
May 30, 1:24 PM EST
Where
Ogemaw County, Lupton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.433, -84.017

Hail, Crawford

When
May 30, 1:40 PM EST
Where
Crawford County, Grayling
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.667, -84.700

Hail, Alcona

When
May 30, 4:30 PM EST
Where
Alcona County, 3 mi E of Glennie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.567, -83.650

Hail, Alcona

When
May 30, 4:35 PM EST
Where
Alcona County, 2 mi S of Lincoln
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.650, -83.400

Hail, Alcona

When
May 30, 4:53 PM EST
Where
Alcona County, 8 mi S of Glennie
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.450, -83.717

Hail, Alcona

When
May 30, 4:54 PM EST
Where
Alcona County, Harrisville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.667, -83.283

Hail, Benzie

When
May 30, 11:07 PM EST
Where
Benzie County, Honor
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.667, -86.017

Hail, Otsego

When
May 30, 11:39 PM EST
Where
Otsego County, Elmira
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.067, -84.867

Hail, Leelanau

When
May 30, 11:46 PM EST
Where
Leelanau County, 2 mi S of Leland
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.983, -85.750

Hail, Otsego

When
May 31, 12:15 AM EST
Where
Otsego County, Elmira
Measured
0.88 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
45.067, -84.867

Thunderstorm Wind, Otsego

When
May 31, 12:38 AM EST
Where
Otsego County, 2 mi N of Gaylord
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.067, -84.683

Hail, Otsego

When
May 31, 12:55 AM EST
Where
Otsego County, 9 mi SSW of Gaylord
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.917, -84.750

Hail, Otsego

When
May 31, 12:58 AM EST
Where
Otsego County, 1 mi N of Waters
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
44.883, -84.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296427, 5296436, 5296426, 5296425, 5296435, 5296424, 5296430, 5296431, 5296432, 5296428, 5296433, 5296429, 5296434.